South Dakota, 2021

Drought in South Dakota, July 1 to 31, 2021

July 1 to 31, 2021 · NWS ABR · 26 events in 26 counties and zones

Severe to extreme drought conditions continued from June into July across most of the area. Extreme Drought/D3 expanded some across portions of central and into northeast South Dakota throughout the month.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe to extreme drought conditions continued from June into July across most of the area. Extreme Drought/D3 expanded some across portions of central and into northeast South Dakota throughout the month. Beneficial rainfall during the second week of the month brought improved drought conditions in the Glacial Lakes area of northeast South Dakota. For July, the driest places were from north of Pierre, northeastward through Aberdeen, and over to Marshall and Day counties. This area was generally 1 to 2 inches below normal. Above-average temperatures were observed across South Dakota during July, with several days in the 90s to the lower 100s. The Moreau River near Whitehorse and Bois De Sioux River near White Rock dropped to the 10th percentile with the warm and dry conditions. The drought conditions significantly impacted crops. Spring wheat closely resembled conditions during the 1988 drought. A shortage of pastureland and feed caused a growing concern for the lack of feed for the winter months. Many cattle producers were forced to sell off some of their cattle.

Stock ponds and creeks remained very low or completely dry. Drought conditions contributed to several grassland fires across central and northeast South Dakota throughout July as well. State parks in the Pierre area issued burn bans. Historically dry fuels were observed in central and north central South Dakota, with ERC/Energy Release Components above the 90th percentile (ERC-measure of the fuel moisture related to potential fire intensity).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 30, 11:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1216 AM CDT Thu Jul 1 2021

.SHORT TERM...(This Evening through Thursday Night)
Issued at 330 PM CDT Wed Jun 30 2021

Rather quiet short term shaping up, with the only real concerns
being the hot temperatures and increasing fire danger. First off for
tonight, expecting mostly clear skies and light winds, so leaned a
bit towards the cooler end guidance with the dry air in place. For
Thursday, winds across central SD begin to increase a bit, with RH
dropping to between 20 and 25 percent. Fire danger will be elevated
over central SD Thursday afternoon. A southerly breeze will be
maintained Thursday night, so look for lows to stay above 60 degrees
for most, if not all areas.

.LONG TERM...(Friday through Wednesday)
Issued at 330 PM CDT Wed Jun 30 2021

A sharp ridge will build over the Plains for the holiday weekend.
This will lead to increasing temperatures with highs expected to
touch or exceed the hundred mark Sat and Sun. A quick moving trough
may depress the ridge late Saturday and bring a few thunderstorms to
central SD. Sunday night will have better chances across the east
for a few showers as a trailing front sets up. A number of shortwave
troughs are then expected to move through the upper flow for the
first half of next week bringing additional chances for on and off
showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1216 AM CDT Thu Jul 1 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected to remain at all airports through
tonight and Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Connelly
Hazardous weather outlook, Jun 30, 2:33 AM CST, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Wed Jun 30 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Wed Jun 30 2021 /233 AM MDT Wed Jun 30 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures and low relative humidity will lead to increased
grassland fire danger later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Corson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Campbell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Lyman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Buffalo

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Hyde

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Faulk

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Edmunds

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Spink

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, Marshall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Drought, Day

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Day forecast zone
Reported by
Drought Monitor
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Drought, Clark

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Hamlin

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Codington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Codington forecast zone
Reported by
Drought Monitor
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Roberts

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Drought, Grant

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Drought, Deuel

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971201, 971203, 971206, 971208, 971210, 971212, 971214, 971216, 971218, 971220, 971221, 971222, 971223, 971224, 971225, 971226, 971227, 971228, 971229, 971230, 971231, 971232, 971233, 971234, 971235, 971236.